Nebraska, 2010

Flood in Nebraska, December 18 to 27, 2010

December 18 to 27, 2010 · NWS GID · 1 event in 1 county or zone

The latter half of December featured prolonged issues with ice jam flooding along the Platte River in southern Hall County. Flood Advisories or Flood Warnings were in effect for parts of the area nearly non-stop from the 19th through the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The latter half of December featured prolonged issues with ice jam flooding along the Platte River in southern Hall County. Flood Advisories or Flood Warnings were in effect for parts of the area nearly non-stop from the 19th through the 31st. Some of the worst flooding concentrated along a 5-8 mile stretch of the river near Alda, including the Shoemaker Island area and just west of the Amick Acres subdivision near Doniphan. At least one home was evacuated along South 60th Road on the 19th. On the 26th, another home was evacuated along Highway 11 south of Wood River as the ice jamming and associated impacts gradually expanded farther west with time. Otherwise, there was considerable flooding of pastures and lowlands near the Platte, and closures of at least a few roads. Some of the worst road damage focused along Shoemaker Island Road, about 1 mile south of the Alda Interstate 80 interchange, where a 3-4 foot deep hole was reported from floodwaters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 18, 5:20 AM CST, 40 minutes earlier.

Area forecast discussion, Dec 18, 5:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
520 AM CST SAT DEC 18 2010

.AVIATION...12Z TAF. SURFACE RIDGE OF HIGH PRESSURE GRADUALLY WILL
SLIDE TO THE EAST TODAY. MID LEVEL CLOUDS ARE ALREADY PUSHING TO
THE EAST AND INTO THE KGRI TERMINAL AREA. CLOUDS ARE EXPECTED TO
CONTINUE TODAY AND GRADUALLY LOWER THIS MORNING BUT VFR CONDITIONS
ARE EXPECTED. THERE IS A SLIGHT CHANCE FOR SOME LIGHT SNOW TOWARD
THE END OF THE PERIOD LATE TONIGHT. AT THIS TIME WILL LEAVE IT OUT
AND WAIT TO SEE. IT IS A VERY LOW CHANCE. MAINLY WITH THE CHANCE
FOR SOME LIGHT SNOW...BUT IF THE SNOW GETS CLOSE THERE MAY BE A
MVFR CEILING AFTER 06Z.

&&

.PREV DISCUSSION... /ISSUED 346 AM CST SAT DEC 18 2010/

DISCUSSION...THERE ARE NUMEROUS FORECAST CHALLENGES INCLUDING
CLOUD COVER...TEMPERATURES...AND PRECIPITATION CHANCES
ESPECIALLY THIS WEEKEND INTO EARLY NEXT WEEK. EARLY MORNING
SATELLITE IMAGERY SHOWS A GOOD DEAL LOW STRATUS EXPANDING
NORTHEAST INTO NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA.
NOT REALLY SEEING MUCH FOG AS IS SEEMS LIKE THE CLOUDS WILL FOR
THE MOST PART REMAIN JUST OFF THE SFC AND THEN RISE A BIT MORE BY
LATER THIS MORNING. UNLIKE YESTERDAY...CLOUDS WILL LIKELY REMAIN
THICK ACROSS MUCH OF THE AREA TODAY WITH MANY PLACES LIKELY
FAILING TO SEE ANY SUNSHINE. THEREFORE...WILL GO A TOUCH BELOW
FORECAST GUIDANCE WITH OUR AFTERNOON HIGHS. THERE IS A VERY SLIGHT
CHANCE THAT A FEW FLURRIES COULD FALL FROM THE STRATUS DECK
TODAY...BUT THIS POSSIBILITY IS TOO MINOR TO WARRANT MENTIONING IN
THE OFFICIAL FORECAST PACKAGE.

WARM AIR ADVECTION INCREASES LATE TONIGHT AS A WEAK SHORT WAVE
TROUGH SLIDES ACROSS SOUTH DAKOTA. BEST LIFT WILL BE NORTH OF OUR
CWA...BUT THERE IS STILL THAT SLIGHT CHANCE THAT A LITTLE LIGHT
SNOW MAY MAKE IT AS FAR SOUTH AS OUR NORTHERN CWA. IF WE WERE TO
SEE ANY SNOW...IT WOULD LIKELY BE AFTER MIDNIGHT TONIGHT INTO
SUNDAY MORNING. HOWEVER...THIS IS JUST A VERY MINOR SYSTEM AND NOT
WELL POSITIONED FOR MOST PEOPLE IN OUR CWA TO SEE MUCH OF ANYTHING
PRECIPITATION WISE.

A SECOND MORE IMPRESSIVE STORM SYSTEM WILL TRACK ACROSS SOUTH
DAKOTA LATE SUNDAY NIGHT AND MONDAY. ONCE AGAIN...THE BEST LIFT
AND DYNAMIC SETUP WILL BE WELL NORTH OF OUR CWA.
THEREFORE...EXPECT JUST A SLIGHT CHANCE OF A LITTLE LIGHT SNOW
ACROSS OUR NORTHERN CWA...PRIMARILY NORTH OF INTERSTATE 80. THE
NORTHERN TRACK WILL KEEP OUR CWA ON THE WARMER SIDE OF THIS
SYSTEM...WHICH WILL RESULT IN SOME 40 DEGREE HIGH TEMPERATURES
SUNDAY AND MONDAY AS FAR NORTH AS THE TRI CITIES.

TUESDAY AND WEDNESDAY WILL LIKELY BE DRY BETWEEN SYSTEMS WITH
TEMPERATURES FAIRLY CLOSE TO SEASONAL NORMS. THE NEXT STORM SYSTEM
WILL BE ANOTHER QUICK MOVING WEAK WAVE...BUT MAY IMPACT OUR AREA
IN THE THURSDAY OR FRIDAY TIME FRAME. THIS WOULD REALLY BE ABOUT
THE ONLY CHANCE OF SEEING A WHITE CHRISTMAS FOR OUR CWA AND IT
DOES NOT APPEAR TO BE A VERY IMPRESSIVE LOOKING SETUP AT THIS
POINT IN TIME.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Dec 18, 4:37 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
437 AM CST SAT DEC 18 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
437 AM CST SAT DEC 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hall

When
December 18, 6:00 AM CST to December 27, 12:00 PM CST
Where
Hall County, 4.15 mi NW of Doniphan to 4.12 mi W of Doniphan
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
40.818, -98.417

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267427.